Three victims of deworming tablets airlifted to Juba

Three victims of deworming tablets airlifted to Juba
Doctors at Maridi Hospital attend to some of the Ibba school children who developed adverse side effects of Praziquantel (photo credit: courtesy)

At least three children are in critical condition at Juba Teaching Hospital after taking deworming tablets.

The children were flown from Maridi Hospital when their conditions deteriorated after suffering from adverse side effects of the deworming drugs.

The Western Equatoria State Minister of Health James Adu Votoki revealed that some four children on Sunday developed a terrible side effect and that they were in critical condition.

“Among them four on critical condition; one had recovered and the other three were flown yesterday from Maridi to Juba Teaching Hospital,” he said.

“The three children are expected to arrive soon and I am now on the way to Juba International Airport to receive them because the situation has worsened,” Mr. Adu told The City Review yesterday.

He said the majority of the affected children had recovered and had been sent back to school.

Last week, 114  children from five different primary and secondary schools in Ibba County of Western Equatoria State developed complications after swallowing Praziquantel tablets.

The drugs were provided by the national Ministry of Health and World Health Organization (WHO) after Bilharzia was discovered in the county.

 “Ibba County has no hospital, it has only Primary Health Care Unit and has no doctors. Yesterday, I sent two doctors and nurses [and] the humanitarian workers helped to transport these children to Maridi Hospital [for treatment],” he added

The minister said the campaign was organized by the government and the partners to deworm children between the ages of 5 to 16 against bilharzia.

The most affected schools were St. Peter Primary School, St. Luwang Primary, Ibba Girls Boarding School, and Hope Primary School. The children developed headaches, stomach pain, and nausea and headache, and dizziness.

MORE FROM NATIONAL